Journal of Symbolic Logic

Positive abstraction and extensionality

Roland Hinnion and Thierry Libert

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It is proved in this paper that the positive abstraction scheme is consistent with extensionality only if one drops equality out of the language. The theory obtained is then compared with GPK, a well-known set theory based on an extended positive comprehension scheme.

Article information

J. Symbolic Logic, Volume 68, Issue 3 (2003), 828- 836.

First available in Project Euclid: 17 July 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Hinnion, Roland; Libert, Thierry. Positive abstraction and extensionality. J. Symbolic Logic 68 (2003), no. 3, 828-- 836. doi:10.2178/jsl/1058448441.

Export citation


  • R. T. Brady The consistency of the axioms of abstraction and extensionality in a three-valued logic, Notre Dame Journal of Formal Logic, vol. 12 (1971), pp. 447--453.
  • O. Esser Interprétations mutuelles entre une théorie positive des ensembles et une extension de la théorie de Kelley-Morse, Ph.D. thesis, Université Libre de Bruxelles,1997, Unpublished. Available at\~ oesser.
  • M. Forti and R. Hinnion The consistency problem for positive comprehension principles, Journal of Symbolic Logic, vol. 54 (1989), pp. 1401--1418.
  • P. C. Gilmore The consistency of partial set theory without extensionality, Proceedings of Symposia in Pure Mathematics, vol. 13,1974, pp. 147--153.
  • R. Hinnion Le paradoxe de Russell dans des versions positives de la théorie naïve des ensembles, Comptes Rendus de l` Académie des Sciences, vol. 12 (1987), pp. 307--310.
  • T. Skolem Investigations on a comprehension axiom without negation in the defining propositional functions, Notre Dame Journal of Formal Logic, vol. 1 (1960), pp. 13--22.